New York, 2007Damaging Winds in New York, April 23, 2007
April 23, 2007 · NWS ALY · 2 events in 2 counties and zones
A cold front approached east central New York during the late evening hours of Monday, April 23rd. As the cold front interacted with very warm and unstable air over central New York, scattered strong to severe thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached east central New York during the late evening hours of Monday, April 23rd. As the cold front interacted with very warm and unstable air over central New York, scattered strong to severe thunderstorms developed. These thunderstorms contained strong wind gusts, aided by the presence of relatively dry air in the low levels of the atmosphere, which allowed winds to accelerate downward as falling rain cooled the air rapidly aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 23, 7:19 PM EST, 48 minutes earlier.
Area forecast discussion, Apr 23, 7:19 PM EST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
819 PM EDT MON APR 23 2007
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION TONIGHT INTO
TUESDAY...BRINGING A CHANCE OF SHOWERS AND A COOLING TREND.
TEMPERATURES WILL DROP BACK DOWN TO NEAR SEASONABLE LEVELS FOR THE
MIDDLE AND LATTER PART OF THE WEEK.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
VERY WARM AND VERY DRY CONDITIONS CONTINUE WITH RED FLAG CRITERIA
OCCURRING ACROSS MUCH OF THE RED FLAG WARNING AREA...EXCEPT MOHAWK
VALLEY. HAVE THUS EXTENDED RED FLAG WARNING UNTIL 10 PM FROM
HUDSON VALLEY AND TACONICS INTO WESTERN NEW ENGLAND.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ACROSS FAR NORTHWEST
PORTION OF FA THROUGH THE FIRST HALF OF TONIGHT WITH SLIGHT CHANCE
OR CHANCE POPS ACROSS REMAINDER OF FA OVERNIGHT AHEAD OF A COLD
FRONT WHICH WILL MOVE FROM THE EASTERN GREAT LAKES THIS EVENING
INTO CENTRAL NEW YORK AROUND MIDNIGHT AND THROUGH ENTIRE FA BY
10Z. FRONT WILL THEN STALL ACROSS MID ATLANTIC REGION ON TUESDAY.
WITH LACK OF LOW LEVEL MOISTURE AND ONLY ELEVATED INSTABILITY
AHEAD OF FRONT CONVECTION THIS EVENING WILL HAVE A DIFFICULT TIME
PRODUCING MEASURABLE RAINFALL ACROSS FA EXCEPT FOR NORTHWEST
THIRD OF FA WHERE QPF AMOUNTS OF A FEW HUNDREDTHS TO PERHAPS TWO
TENTHS OF AN INCH POSSIBLE. AFTER FROPA DRY BUT COOLER CONDITIONS
EXPECTED TUESDAY INTO TUESDAY NIGHT WITH TEMPS A FEW DEGREES BELOW
MAV GUIDANCE. NORTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS
25 TO 35 MPH EXPECTED ON TUESDAY BUT T/TD DIFFERENCE MUCH LESS
THAN TODAY RH VALUES SHOULD REMAIN ABOVE 30 PERCENT IN MOST AREAS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
VERY LOW CONFIDENCE ON WEDNESDAY INTO WEDNESDAY NIGHT FORECAST
TIME FRAME AS FA WILL BE SANDWICHED BETWEEN HIGH PRESSURE ACROSS
EASTERN CANADA AND A WAVE OF LOW PRESSURE DEVELOPING ON STATIONARY
BOUNDARY IN MID ATLANTIC REGION. IN FACT RH GRADIENT IS SO TIGHT
ACROSS MIDDLE AND SOUTHERN PORTION ON BOTH NAM AND GFS OF FA
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT THAT 50 STATUTE MILES
SEPARATES GREATER THAN 90 PERCENT FROM LESS THAN 20 PERCENT. THIS
DISCREPANCY IN TIMING AND COVERAGE AMONGST THE MODELS IS REFLECTED
IN THE MOS TEMP FORECASTS ON WEDNESDAY WHERE HIGH TEMPS FOR KPOU
RANGE FROM 56 TO 68. WITH LOW LEVEL OF CONFIDENCE NOT WILLING TO
GO TOO FAR BELOW MAV TEMPS ALTHOUGH WILL SHADE BELOW BY SEVERAL
DEGREES AS MODEL TREND HAS BEEN FARTHER SOUTH WITH PCPN LAST
SEVERAL RUNS AND IF KPOU WERE TO HAVE SUN LATE WEDNESDAY AFTERNOON
TEMPS COULD EASILY REACH MID TO UPPER 60S. MORE CONFIDENT WITH
SYSTEM FOR THURSDAY NIGHT AND FRIDAY AS LOW TRACKS THROUGH EASTERN
GREAT LAKES INTO SAINT LAWRENCE RIVER VALLEY AT THIS POINT MODELS
SEEM TO BE CONSISTENT WITH THIS SCENARIO.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE WILL MOVE EASTWARD OFF THE LOWER MID ATLANTIC COAST
THIS AFTERNOON. A COLD FRONT WILL MOVE FROM THE EASTERN GREAT
LAKES REGION THIS AFTERNOON ACROSS ERN NY AND WRN NEW ENGLAND
BETWEEN 03Z AND 09Z. HIGH PRESSURE WILL BUILD IN FROM CNTRL CANADA
WITH COOLER AND DRIER WEATHER TUE LATE MORNING INTO THE AFTERNOON.
VFR CONDITIONS WILL PREVAIL DESPITE THE COLD FRONTAL PASSAGE EARLY
THIS EVENING. CIGS WILL LOWER TO ABOUT 5-7 KFT...WITH THE BEST
CHANCE OF A SHOWER NORTH OF KALB. THE WINDS WILL CONTINUE TO BE
FROM THE SOUTHWEST AT 12 TO 18 KTS WITH GUSTS AROUND 30 KTS. THE
WINDS WILL SHIFT TO W/NW SHORTLY AFTER 06Z. THE WINDS WILL
GENERALLY BE 10-18 KTS WITH SOME GUSTS TO 25 KTS WITH THE FRONTAL
PASSAGE. THE SKIES WILL CLEAR AFTER 13Z...WITH JUST A FEW
STRATOCUMULUS OR CIRRUS AROUND AND N/NW WINDS AT 10-15 KTS.
&&
.FIRE WEATHER...
THE WINDS WILL INCREASE TO 15 TO 25 MPH WITH SOME GUSTS TO 30 TO 40 MPH
THROUGH THIS EVENING...AS A COLD FRONT APPROACHES FROM THE SAINT
LAWRENCE RIVER VALLEY. RELATIVE HUMIDITIES WILL FALL TO 15 TO 30
PERCENT DURING THE LATE AFTERNOON. A QUARTER INCH OF RAIN HAS NOT FALLEN
ACROSS THE FORECAST AREA FOR MORE THAN 5 DAYS. A RED FLAG WARNING WILL
REMAIN IN PLACE FOR THE HUDSON RIVER VALLEY...TACONICS...BENNINGTON
AND EASTERN WINDHAM COUNTY IN VERMONT ...THE BERKSHIRES AND LITCHFIELD
COUNTY CONNECTICUT UNTIL 10 PM. ALL THE RED FLAG WARNINGS ARE FOR ELEVATIONS
BELOW 1500 FEET IN SOUTHWEST VERMONT AND BERKSHIRE COUNTY MASSACHUSETTS.
A COLD FRONT WILL PASS THROUGH EASTERN NEW YORK AND WESTERN NEW
ENGLAND OVERNIGHT WITH SCATTERED SHOWERS MAINLY FROM THE CAPITAL
REGION NORTH. RELATIVE HUMIDITY VALUES WILL RISE TO 65 TO 90
PERCENT. HIGH PRESSURE WILL BUILD IN TUESDAY MORNING THROUGH THE
AFTERNOON WITH RH VALUES FALLING BACK TO 30 TO 40 PERCENT. THE WINDS
WILL SHIFT FROM THE SOUTHWEST TO THE WEST OR NORTHWEST OVERNIGHT AT
10 TO 20 MPH. THE WINDS ON TUESDAY WILL BE NORTH OR NORTHWEST AT 10
TO 20 MPH.
&&
.HYDROLOGY...
THE ANOMALOUSLY WARM WEATHER WILL CONTINUE THIS AFTERNOON INTO THE
OVERNIGHT HOURS ALLOWING THE EXTENSIVE SNOW PACK OVER THE SRN
ADIRONDACKS TO MELT. THE SNOW PACK IS MORE LIMITED OVER THE SOUTHERN
GREEN MTNS...BUT STILL TWO TO FIVE INCHES OF LIQUID EQUIVALENT ARE
IN THE HIGH PEAKS. THE LIQUID EQUIVALENT IN THE ADIRONDACKS RANGES
FROM A FEW INCHES TO TWELVE INCHES. THE BLACK...WEST
CANADA...SACANDAGA...LAKE GEORGE AND UPPER HUDSON RIVER BASINS
CONTINUE TO SWELL WITH SOME FLOODING OCCURRING OR FORECAST DUE TO
THE SNOW MELT. SOME POINTS CURRENTLY IN FLOOD ARE RIVERBANK ON THE
SCHROON RIVER...SCHUYLERVILLE AND MECHANICVILLE ALONG THE UPPER
HUDSON RIVER BASIN...AND LAKE GEORGE. A COLD FRONT WILL BRING SCT
SHOWERS WITH A FEW HUNDREDTHS TO A FEW TENTHS OF AN INCH ACROSS THE
NRN REACHES OF THE HSA OVERNIGHT. MORE SEASONABLE TEMPS AND DRY
WEATHER WILL RETURN FOR TUE. A WARM FRONT MAY BRING SOME SHOWERS
SOUTH OF THE MOHAWK RIVER VALLEY ON WEDNESDAY. A MORE PROLIFIC
STORM SYSTEM MOVING THROUGH THE MIDWEST AND THE LOWER GREAT LAKES
REGION THU/THU NIGHT WILL BRING A WIDESPREAD RAIN BACK INTO THE
REGION LATE IN THE WEEK. THIS RAIN MAY BRING RENEWED OR CONTINUED
FLOODING TO ADIRONDACK BASINS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...RED FLAG WARNING UNTIL 10 PM EDT THIS EVENING FOR CTZ001-013.
NY...RED FLAG WARNING UNTIL 10 PM EDT THIS EVENING FOR NYZ041-043-
049-050-052>054-059>061-064>066-083-084.
MA...RED FLAG WARNING UNTIL 10 PM EDT THIS EVENING FOR MAZ001-025.
CT...RED FLAG WARNING UNTIL 10 PM EDT THIS EVENING FOR CTZ013.
&&Hazardous weather outlook, Apr 23, 7:07 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
807 PM EDT MON APR 23 2007
CTZ001-013-MAZ001-025-NYZ041-043-049-050-052>054-059>061-064>066-083-
084-VTZ013-015-241100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WASHINGTON-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
EASTERN WINDHAM-
807 PM EDT MON APR 23 2007
...RED FLAG WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE HUDSON VALLEY AND
TACONICS OF EAST CENTRAL NEW YORK AND FOR SOUTHWEST AND EXTREME
SOUTHEAST VERMONT.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
RED FLAG WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ032-033-038>040-042-047-048-051-058-063-082-VTZ014-241100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN WARREN-SCHOHARIE-WESTERN SCHENECTADY-
WESTERN ALBANY-WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-
WESTERN WINDHAM-
807 PM EDT MON APR 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...MOHAWK VALLEY AND EASTERN CATSKILLS OF EAST CENTRAL
NEW YORK AND FOR WESTERN WINDHAM COUNTY OF SOUTHERN VERMONT.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 23, 6:59 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
759 PM EDT MON APR 23 2007
NYZ032-240045-
NORTHERN HERKIMER NY-
759 PM EDT MON APR 23 2007
...STRONG THUNDERSTORMS MOVING THROUGH NORTHERN HERKIMER COUNTY...
AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS UP TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES
NORTHWEST OF BIG MOOSE TO 24 MILES WEST OF MCKEEVER...OR ALONG A
LINE EXTENDING FROM 26 MILES NORTHWEST OF OLD FORGE TO 24 MILES
SOUTHEAST OF WATERTOWN...AND MOVING SOUTHEAST AT 45 MPH.
THUNDERSTORMS WILL BE NEAR...
MCKEEVER AND BIG MOOSE BY 820 PM EDT
NICKS LAKE CAMPGROUND...ALGER ISLAND PUBLIC CAMPGROUND AND OLD FORGE
BY 825 PM EDT.
JPV
Special weather statement, Apr 23, 7:28 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
828 PM EDT MON APR 23 2007
NYZ033-240115-
HAMILTON NY-
828 PM EDT MON APR 23 2007
...STRONG THUNDERSTORMS IN NORTHERN HAMILTON COUNTY...
AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS UP TO 45 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES
NORTHWEST OF FORKED LAKE PUBLIC CAMPGROUND TO 21 MILES WEST OF
INLET...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHEAST OF OLD
FORGE TO 12 MILES WEST OF OLD FORGE...AND MOVING EAST AT 40 MPH.
THUNDERSTORMS WILL BE NEAR...
INLET BY 840 PM EDT
LAKE EATON CAMPGROUND...FORKED LAKE PUBLIC CAMPGROUND...EIGHTH LAKE
CAMPGROUND AND BROWN TRACT POND CAMPGROUND BY 845 PM EDT
GOLDEN BEACH CAMPGROUND BY 850 PM EDT
BLUE MOUNTAIN LAKE BY 855 PM EDT
LAKE DURANT CAMPGROUND BY 900 PM EDT
LEWEY LAKE CAMPGROUND BY 915 PM EDT
JPV
Special weather statement, Apr 23, 7:39 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
839 PM EDT MON APR 23 2007
NYZ032-038-240130-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
839 PM EDT MON APR 23 2007
...STRONG THUNDERSTORMS MOVING THROUGH HERKIMER COUNTY...
AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS UP TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST
OF NORTHWOOD TO 16 MILES WEST OF POLAND TO 27 MILES WEST OF WEST
WINFIELD...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
HINCKLEY TO 7 MILES NORTHWEST OF UTICA TO 7 MILES SOUTH OF
ONEIDA...AND MOVING EAST AT 65 MPH.
THUNDERSTORMS WILL BE NEAR...
NORTHWOOD BY 845 PM EDT
POLAND...OHIO...NEWPORT AND COLD BROOK BY 850 PM EDT
MIDDLEVILLE BY 855 PM EDT
WEST WINFIELD AND FRANKFORT BY 900 PM EDT
CEDARVILLE AND MOHAWK BY 905 PM EDT
JPV
Special weather statement, Apr 23, 8:03 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
903 PM EDT MON APR 23 2007
NYZ033-039-040-082-240145-
HAMILTON NY-MONTGOMERY NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
903 PM EDT MON APR 23 2007
...STRONG THUNDERSTORMS WILL MOVE THROUGH IN HAMILTON...MONTGOMERY
AND FULTON COUNTIES...
AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS UP TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH
OF STRATFORD TO 10 MILES WEST OF STRATFORD TO 20 MILES WEST OF ST.
JOHNSVILLE...OR ALONG A LINE EXTENDING FROM 20 MILES EAST OF
HINCKLEY TO 8 MILES NORTH OF LITTLE FALLS TO ILION...AND MOVING EAST
AT 65 MPH.
THUNDERSTORMS WILL BE NEAR...
STRATFORD BY 910 PM EDT
LAKE PLEASANT BY 915 PM EDT
CAROGA LAKE PUBLIC CAMPGROUND...WELLS...ST. JOHNSVILLE AND CAROGA
LAKE BY 920 PM EDT
SACANDAGA CAMPGROUND AND EPHRATAH BY 925 PM EDT
NORTHAMPTON BEACH PUBLIC CAMPGROUND AND NORTHVILLE BY 930 PM EDT
JPV
Thunderstorm Wind, Herkimer
- When
- April 23, 8:07 PM EST
- Where
- Herkimer County, Frankfort
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.030, -75.070
Numerous trees were reported down in Frankfort as a result of strong winds from a thunderstorm.
Thunderstorm Wind, Montgomery
- When
- April 23, 8:50 PM EST
- Where
- Montgomery County, Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -74.350
Trees and wires were reported down near Charleston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kansas, April 23 to 24, 2007$597,000 · EF1 · 21 events
- Wildfire in Pennsylvania, April 23, 2007$1.2 million · 1 event
- Flash Flooding and Flood in Nebraska, April 23 to 24, 2007$540,000 · 1 in hail · 10 events
- Tornadoes and Hail in Texas, April 23, 2007$100,000 · EF0 · 4 events
- Tornadoes and Hail in Kansas, April 23, 2007EF1 · 17 events
- Tornadoes and Hail in Colorado, April 23 to 24, 2007EF0 · 39 events
- Hail and Damaging Wind in Ohio, April 23, 2007$50,000 · 1 in hail · 2 events
- Damaging Winds in New York, April 23, 2007$35,000 · 60 kt wind · 5 events
- Damaging Winds in New York, April 23, 2007$35,000 · 50 kt wind · 3 events
- Hail in Texas, April 23, 2007$25,000 · 2.5 in hail · 6 events
- Tornadoes and Hail in Texas, April 23, 2007$21,000 · EF0 · 8 events
- High Surf in Hawaii, April 23 to 24, 200714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25928, 27465.